Alert archive / Texas / Freeze Warnings in 2009

Freeze Warning 3, NWS Austin/San Antonio, TX

November 17, 200918 counties in Texas

NWS Austin/San Antonio, TX issued this freeze warning at Nov 17, 2009, 3:28 PM CST for 18 counties in Texas. It took effect at Nov 18, 2009, 12:00 AM CST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 17, 2009, 3:28 PM CST (21:28 UTC)
In effect from
Nov 18, 2009, 12:00 AM CST
Expired
Nov 18, 2009, 9:00 AM CST
In force
9 hr
Issued by
NWS Austin/San Antonio, TX

Counties Bandera County, TX, Bexar County, TX, Blanco County, TX, Burnet County, TX, Comal County, TX, Edwards County, TX, Gillespie County, TX, Hays County, TX, Kendall County, TX, Kerr County, TX, Kinney County, TX, Llano County, TX, Medina County, TX, Real County, TX, Travis County, TX, Uvalde County, TX, Val Verde County, TX, Williamson County, TX

The radar

The Austin/San Antonio radar (KEWX), 101 km from the middle of the area, began a volume at 21:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 9.5 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2009-11-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2009-11-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2383 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS74 KEWX 172128
NPWEWX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
328 PM CST TUE NOV 17 2009

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM CST
WEDNESDAY... 

.CLEAR SKIES...LIGHT WINDS AND LOW MOISTURE LEVELS WILL COMBINE
TO ALLOW TEMPERATURES TO DROP INTO THE UPPER 20S AND LOWER 30S
DURING THE OVERNIGHT TONIGHT INTO EARLY WEDNESDAY MORNING. THIS
WILL MAINLY BE IN IN PROTECTED VALLEYS AND LOW LYING AREAS ACROSS
PORTIONS OF THE HILL COUNTRY AND ESCARPMENT. 

TXZ171>173-183>192-202>206-180530-
/O.NEW.KEWX.FZ.W.0003.091118T0600Z-091118T1500Z/
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-KINNEY-UVALDE-MEDINA-BEXAR-
COMAL-
INCLUDING THE CITIES OF...LLANO...BURNET...GEORGETOWN...DEL RIO...
ROCKSPRINGS...LEAKEY...KERRVILLE...BANDERA...FREDERICKSBURG...
BOERNE...BLANCO...SAN MARCOS...AUSTIN...BRACKETTVILLE...UVALDE...
HONDO...SAN ANTONIO...NEW BRAUNFELS
328 PM CST TUE NOV 17 2009

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM CST
WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN AUSTIN/SAN ANTONIO HAS ISSUED A
FREEZE WARNING...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM
CST WEDNESDAY. 

CLEAR SKIES...LIGHT WINDS AND LOW MOISTURE LEVELS WILL COMBINE TO 
ALLOW TEMPERATURES TO DROP INTO THE UPPER 20S AND LOWER 30S DURING
THE OVERNIGHT HOURS TONIGHT INTO EARLY WEDNESDAY MORNING. THE MAIN
IMPACT WILL BE IN PROTECTED VALLEYS AND LOW LYING AREAS ACROSS
PORTIONS OF THE HILL COUNTRY AND ESCARPMENT. ISOLATED LOW LYING
AREAS NORTH OF A FREDERICKSBURG TO LEAKEY TO JUNO LINE MAY
EXPERIENCE A HARD FREEZE...WITH TEMPERATURES FALLING INTO THE 26
TO 28 DEGREE RANGE FOR A FEW HOURS NEAR DAYBREAK. THE MORE URBAN
AND SUBURBAN AREAS AS WELL AS HILLTOP AREAS WILL NOT SEE A FREEZE
WITH TEMPERATURES FALLING INTO THE MID 30S TO NEAR 40.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$
1 follow-up statement
000 
WWUS74 KEWX 180500 AAA
NPWEWX

URGENT - WEATHER MESSAGE...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1100 PM CST TUE NOV 17 2009

...FREEZE WARNING IN EFFECT UNTIL 9 AM CST WEDNESDAY...

.CLEAR SKIES...LIGHT WINDS AND LOW MOISTURE LEVELS WILL COMBINE
TO ALLOW TEMPERATURES TO DROP INTO THE UPPER 20S AND LOWER 30S
OVERNIGHT INTO EARLY WEDNESDAY MORNING. THIS WILL MAINLY BE IN IN
PROTECTED VALLEYS AND LOW LYING AREAS ACROSS PORTIONS OF THE HILL
COUNTRY AND ESCARPMENT.

TXZ171>173-183>192-202>206-181500-
/O.CON.KEWX.FZ.W.0003.091118T0600Z-091118T1500Z/
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-KINNEY-UVALDE-MEDINA-BEXAR-
COMAL-
INCLUDING THE CITIES OF...LLANO...BURNET...GEORGETOWN...DEL RIO...
ROCKSPRINGS...LEAKEY...KERRVILLE...BANDERA...FREDERICKSBURG...
BOERNE...BLANCO...SAN MARCOS...AUSTIN...BRACKETTVILLE...UVALDE...
HONDO...SAN ANTONIO...NEW BRAUNFELS
1100 PM CST TUE NOV 17 2009

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CST WEDNESDAY...

CLEAR SKIES...LIGHT WINDS AND LOW MOISTURE LEVELS WILL COMBINE TO
ALLOW TEMPERATURES TO DROP INTO THE UPPER 20S AND LOWER 30S. THE
MAIN IMPACT WILL BE IN PROTECTED VALLEYS AND LOW LYING AREAS
ACROSS PORTIONS OF THE HILL COUNTRY AND ESCARPMENT. ISOLATED LOW
LYING AREAS NORTH OF A FREDERICKSBURG TO LEAKEY TO JUNO LINE MAY
EXPERIENCE A HARD FREEZE...WITH TEMPERATURES FALLING INTO THE 28 TO
30 DEGREE RANGE FOR A FEW HOURS NEAR DAYBREAK. THE MORE URBAN AND
SUBURBAN AREAS AS WELL AS HILLTOP AREAS WILL NOT SEE A FREEZE WITH
TEMPERATURES FALLING INTO THE MID 30S TO NEAR 40.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.


&&

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this freeze warning went out at Nov 17, 3:13 PM CST, 15 minutes earlier.

Area forecast discussion, Nov 17, 3:13 PM CST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
313 PM CST TUE NOV 17 2009

.DISCUSSION...
SURFACE HIGH SETTLES OVER SOUTH CENTRAL TEXAS TONIGHT. LIGHT
WINDS, CLEAR SKIES, AND LOW DEWPOINTS WILL ALLOW TEMPERATURES TO
FALL RAPIDLY AFTER SUNSET. SOME AREAS, ESPECIALLY IN THE RIVER
VALLEYS OF THE HILL COUNTRY FELL TO FREEZING OR SLIGHTLY BELOW
THIS MORNING. EXPECT A REPEAT OVERNIGHT TONIGHT INTO WEDNESDAY
MORNING, ALTHOUGH SLIGHTLY MORE WIDESPREAD, INCLUDING A FEW SPOTS
ALONG THE ESCARPMENT. AS A RESULT, HAVE REISSUED A FREEZE WARNING
AND ADDED THE I-35 CORRIDOR. SURFACE HIGH MOVES OFF TO THE EAST ON
WEDNESDAY AS AN UPPER TROUGH APPROACHES SOUTHERN CALIFORNIA
ALLOWING SOUTHERLY WINDS TO RETURN. MOISTURE INCREASES WEDNESDAY
NIGHT LEADING TO PATCHY FOG AND DRIZZLE BY THURSDAY MORNING ALONG
WITH WARMER TEMPERATURES. MODELS HAVE BEEN TRENDING A LITTLE
SLOWER AND DEEPER WITH THE ABOVE TROUGH AS WELL AS THE ASSOCIATED
SURFACE LOW. PWS RISE UP TO 1.8 INCHES WITH STRONG FORCING DUE
UPPER LEVEL DIFFLUENCE AND LOWER LEVEL CONVERGENCE ALONG SURFACE
COLD FRONT AND SURFACE LOW. SOME STREAMER SHOWERS ARE POSSIBLE
THURSDAY AFTERNOON. HAVE GONE WITH GUIDANCE SHOWING POPS RANGING
FROM CHANCE WEST TO CATEGORICAL FAR EAST THURSDAY NIGHT AND
FRIDAY. SURFACE LOW POSITION WILL INFLUENCE LOCATION OF HEAVIEST
RAINS. FOR NOW, WILL NOT MENTION HEAVY RAINS, HOWEVER SHOULD IT BE
FURTHER INLAND, THEN SOUTH CENTRAL TEXAS MAY SEE A PERIOD OF
LOCALLY HEAVY RAINS. TROUGH MOVES OFF TO THE EAST FRIDAY NIGHT
INTO EARLY SATURDAY WITH RAINS ENDING. BRIEF RIDGING SURFACE AND
ALOFT SATURDAY INTO SUNDAY FOR NO POPS. ANOTHER TROUGH WITH A
STRONGER COLD FRONT MOVE THROUGH EARLY NEXT WEEK LEADING TO SLIGHT
CHANCE POPS. THIS FRONT WILL SET THE STAGE FOR A COLD AND BLUSTERY
WEEK LEADING UP TO THANKSGIVING.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              38  75  51  71  59 /   0   0  -   20  70
AUSTIN BERGSTROM INTL AIRPORT  29  70  46  71  59 /   0   0  -   20  70
NEW BRAUNFELS MUNI AIRPORT     35  75  51  71  59 /   0   0  -   20  70
BURNET MUNI AIRPORT            36  71  49  68  54 /   0   0  -   10  60
DEL RIO INTL AIRPORT           39  71  51  72  57 /   0   0   0  10  40
GEORGETOWN MUNI AIRPORT        35  73  50  70  57 /   0   0  -   10  60
HONDO MUNI AIRPORT             35  74  51  71  61 /   0   0  -   10  70
SAN MARCOS MUNI AIRPORT        33  72  49  71  59 /   0   0  -   20  70
LA GRANGE - FAYETTE REGIONAL   36  70  51  72  61 /   0   0  10  20  70
SAN ANTONIO INTL AIRPORT       37  74  52  73  60 /   0   0  -   20  70
STINSON MUNI AIRPORT           38  74  51  72  61 /   0   0  -   20  70

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
FREEZE WARNING FROM MIDNIGHT TONIGHT TO 9 AM CST WEDNESDAY FOR THE
FOLLOWING COUNTIES: BANDERA...BEXAR...BLANCO...BURNET...COMAL...
EDWARDS...GILLESPIE...HAYS...KENDALL...KERR...KINNEY...LLANO...
MEDINA... REAL...TRAVIS...UVALDE...VAL VERDE...WILLIAMSON.

&&

04/09
Hazardous weather outlook, Nov 17, 8:13 AM CST, 7 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
813 AM CST TUE NOV 17 2009

TXZ171>173-183>194-202>209-217>225-228-181415-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
813 AM CST TUE NOV 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

Nearby

Freeze Warnings in Texas, 2009Every freeze warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.